Tagged: Relationship family spouse
November 8, 2019 at 7:03 pm #134018cinnParticipant
I’m married with one kid and another one on the way. My spouse has ADHD and has stopped medication due to the side effects. We’ve been okay with natural/alternative ways to treat his ADHD.
We’re recently married but since moving in, I found him being more irritable and generally negative, especially to our kid. He told me it’s his ADHD. What should I/we do as parents to make our kid understand ADHD so he doesn’t feel like everything is his fault.
I’m a chill person so most times the negativity gets too overwhelming for me. Especially now that I’m expecting and I’m extra emotional. I was suggesting meditation so he’ll become more mindful but he’s not that interested, says he’ll try but never does. What do I do?
Need advice ASAP. Thank you!
November 9, 2019 at 6:54 pm #134030quietlylostParticipant
“It’s my ADHD” is an okay place to start, but it’s also his responsibility to manage his ADHD and get treatment in a way that will be effective for your family. If you’re starting to notice that these behaviors are impacting you or the family, it’s important to find ways to help him understand that.
“Lately I’ve noticed you’ve been doing _____. When that happens, I feel ____ or it impacts the rest of the family in this way ____.” Helping him get to a point of understanding where he remembers that it is his responsibility to manage his irritability, mood, and behaviors. If he doesn’t, it will only have negative consequences on the family and on his relationship with the kids. As well, as a parent, it’s important to model good help-seeking behavior so that gets passed on to the children as well.
There are a couple of books out there on loving someone with ADHD and they can offer other tips on how to address this further. Good luck!
November 11, 2019 at 9:31 am #134064Penny WilliamsKeymaster
It requires a shift in expectations of what a relationship looks like first and foremost. There are some solid strategies in these articles:
ADDitude Community Moderator, Parenting ADHD Trainer & Author, Mom to teen w/ ADHD, LDs, and autism
November 11, 2019 at 4:46 pm #134170Aaron LewisParticipant
If he’s having side effects on the medication, it could the dosage of his medication is too high, and he needs to go down on the dosage. By the way, Dr. William Dodson will be doing a webinar on Wednesday concerning ADHD medication.
You must be logged in to reply to this topic. Login